Alert archive / Wyoming / Red Flag Warnings in 2008

Red Flag Warning 13, NWS Riverton, WY

September 25, 20086 counties in Wyoming

NWS Riverton, WY issued this red flag warning at Sep 25, 2008, 12:55 AM MDT for 6 counties in Wyoming. It took effect at Sep 25, 2008, 12:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 25, 2008, 12:55 AM MDT (06:55 UTC)
In effect from
Sep 25, 2008, 12:00 PM MDT
Expired
Sep 25, 2008, 7:00 PM MDT
In force
7 hr
Issued by
NWS Riverton, WY

Counties Fremont County, WY, Hot Springs County, WY, Johnson County, WY, Natrona County, WY, Sweetwater County, WY, Washakie County, WY

The radar

The Riverton/Lander radar (KRIW), 55 km from the middle of the area, began a volume at 07:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 6.9 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2008-09-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2008-09-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4074 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KRIW 250655
RFWRIW

RED FLAG WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
1255 AM MDT THU SEP 25 2008

WYZ279>281-285-289-252130-
/O.UPG.KRIW.FW.A.0004.080925T1800Z-080926T0100Z/
/O.NEW.KRIW.FW.W.0013.080925T1800Z-080926T0100Z/
SWEETWATER COUNTY / ROCK SPRINGS BLM / FLAMING GORGE NRA-
NATRONA COUNTY / CASPER BLM-JOHNSON COUNTY / CASPER BLM-
SOUTH BIGHORN MOUNTAINS-
GRANITE / GREEN / FERRIS / RATTLESNAKE MOUNTAINS-
1255 AM MDT THU SEP 25 2008

...RED FLAG WARNING IN EFFECT FROM 12 PM TO 7 PM MDT THURSDAY...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 12 PM TO 7 PM MDT THURSDAY. THE
FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

WEST TO SOUTHWEST WIND SPEEDS OF 20 TO 30 MPH WILL BE COMMON WITH
HIGHER GUSTS LIKELY OVER MOST OF THESE AREAS THIS AFTERNOON AND
EARLY EVENING. THE WIND COMBINED WITH VERY LOW RELATIVE HUMIDITY
LEVELS IN THE 10 TO 15 PERCENT RANGE...VERY DRY FUELS AND
UNSEASONABLY WARM TEMPERATURES WILL LEAD TO CRITICAL FIRE WEATHER
CONDITIONS BEGINNING THIS AFTERNOON AND CONTINUING THROUGH THE
EARLY EVENING.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. CRITICALLY DRY
FUELS...COMBINED WITH STRONG WINDS...LOW RELATIVE HUMIDITY...AND
WARM TEMPERATURES WILL CREATE VOLATILE FIRE GROWTH POTENTIAL.

$$
2 follow-up statements
000 
WWUS85 KRIW 252157
RFWRIW

RED FLAG WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
357 PM MDT THU SEP 25 2008

WYZ279>281-285-289-260100-
/O.CON.KRIW.FW.W.0013.000000T0000Z-080926T0100Z/
SWEETWATER COUNTY / ROCK SPRINGS BLM / FLAMING GORGE NRA-
NATRONA COUNTY / CASPER BLM-JOHNSON COUNTY / CASPER BLM-
SOUTH BIGHORN MOUNTAINS-
GRANITE / GREEN / FERRIS / RATTLESNAKE MOUNTAINS-
357 PM MDT THU SEP 25 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING.

WEST TO SOUTHWEST WIND SPEEDS OF 20 TO 30 MPH ALONG WITH SOME
GUSTS TO 35 MPH WILL BE COMMON WITH HIGHER GUSTS LIKELY OVER MOST
OF THESE AREAS THIS AFTERNOON AND EARLY EVENING. THE WIND COMBINED
WITH VERY LOW RELATIVE HUMIDITY LEVELS IN THE 10 TO 15 PERCENT
RANGE...VERY DRY FUELS AND UNSEASONABLY WARM TEMPERATURES WILL
LEAD TO CRITICAL FIRE WEATHER CONDITIONS THROUGH EARLY THIS EVENING.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. CRITICALLY DRY
FUELS...COMBINED WITH STRONG WINDS...LOW RELATIVE HUMIDITY...AND
WARM TEMPERATURES WILL CREATE VOLATILE FIRE GROWTH POTENTIAL.

$$

LIPSON
000 
WWUS85 KRIW 260058
RFWRIW

RED FLAG WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
658 PM MDT THU SEP 25 2008

WYZ279>281-285-289-260200-
/O.EXP.KRIW.FW.W.0013.000000T0000Z-080926T0100Z/
SWEETWATER COUNTY / ROCK SPRINGS BLM / FLAMING GORGE NRA-
NATRONA COUNTY / CASPER BLM-JOHNSON COUNTY / CASPER BLM-
SOUTH BIGHORN MOUNTAINS-
GRANITE / GREEN / FERRIS / RATTLESNAKE MOUNTAINS-
658 PM MDT THU SEP 25 2008

...RED FLAG WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING...

THE RED FLAG WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING. 

GUSTY SOUTHWEST WIND WILL RAPIDLY DIMINISH AFTER SUNSET AND
RELATIVE HUMIDITY LEVELS WILL BEGIN TO SLOWLY INCREASE....PUTTING
AN END TO CRITICAL FIRE WEATHER CONDITIONS OVER NATRONA..JOHNSON...AND
SWEETWATER COUNTIES AFTER 700 PM MDT.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this red flag warning went out at Sep 24, 4:16 PM MDT, 8 hours 39 minutes earlier.

Area forecast discussion, Sep 24, 4:16 PM MDT, 8 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
416 PM MDT WED SEP 24 2008

.SHORT TERM...TONIGHT THROUGH SATURDAY...
HIGH CLOUDS HAVE MOVED ACROSS THE CENTRAL AND NORTH TODAY WITH
MORE HIGH CLOUDS UPSTREAM IN IDAHO. MILD TEMPS AND SOME BREEZY
AREAS HAVE DEVELOPED THIS PM. WEAK SHORTWAVE MOVING THROUGH
MONTANA IN THE WEST SOUTHWEST FLOW ALOFT TONIGHT WILL SPREAD MORE
HIGH CLOUDS ACROSS THE AREA. WIND WILL BE LIGHT AND MILD OVERNIGHT
LOWS IN MOST PLACES. A STRONGER SHORTWAVE WILL MOVE ACROSS
NORTHERN MONTANA AND SOUTHERN CANADA THURSDAY INTO THURSDAY NIGHT.
THE AIRMASS OVER WY WILL BE DRY AND NO PRECIP IS EXPECTED. THE
700MB GRADIENT WILL TIGHTEN SOME ALONG WITH THE SURFACE GRADIENT.
THIS WILL GET THE WIND BLOWING ACROSS THE CENTRAL AND SOUTHERN
CORRIDOR. THE WIND ALONG WITH THE DRY AIRMASS AND WARM TEMPS WILL
RAISE THE FIRE WEATHER CONCERNS. THUS HAVE ISSUED A FIRE WEATHER
WATCH FOR PARTS OF THE AREA FOR THURSDAY PM AND EARLY EVE.
A COLD FRONT MOVES INTO NORTHERN WY LATE THURS NIGHT AND FRIDAY
MORNING. THIS FRONT WILL MOVE INTO CENTRAL WY FRIDAY EVENING WITH
A SURGE AND REST ALONG THE CONTINENTAL DIVIDE SATURDAY MORNING.
FRIDAY LOOKS TO BE A DRY DAY WITH COOLER HIGHS IN THE NORTH AND
CENTRAL. THE SOUTH WILL REMAIN WARM WITH SOME BREEZY AREAS. GFS
STILL HINTS AT ISOLATED SHOWERS OR STORMS ALONG THE SOUTHERN
BORDER FRI PM AND EARLY EVE. WILL NOT ALTER THIS FORECAST. FLOW
ALOFT STAYS WEST ON SATURDAY WITH DRY WEATHER EXPECTED. SOME
AFTERNOON BREEZES IN FAVORED PLACES. TEMPS WILL WARM A FEW DEGREES
FOR SATURDAY.

.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY
LAST IN A SERIES OF SHORTWAVES MOVES ALONG FAST ZONAL FLOW NEAR
THE MONTANA/CANADIAN BORDER. THIS SHORTWAVE WILL DRIVE ANOTHER
WEAK DRY COLD FRONT INTO NORTHERN WYOMING LATE SATURDAY.
AFTERWARDS...MEDIUM RANGE DETERMINISTIC MODELS AND GFES/NCEP MEANS
CONTINUE TO BE IN GOOD AGREEMENT ON BUILDING HIGH AMPLITUDE RIDGE
OVER THE ROCKIES SUNDAY THROUGH TUESDAY IN RESPONSE TO DEEPENING
UPSTREAM TROUGH OVER THE EASTERN PACIFIC. GEFS MEAN SLIGHTLY MORE
PROGRESSIVE SHIFTING RIDGE AXIS EAST OF AREA MONDAY NIGHT AND
TUESDAY WHILE GFS/ECMWF OPS HOLD RIDGE AXIS OVER ROCKIES THROUGH
TUESDAY.

UNSEASONABLY WARM DAYTIME TEMPERATURES WITH LARGE TEMPERATURE
RANGES WILL PREVAIL IN THIS PATTERN UNDER MOSTLY CLEAR TO PARTLY
CLOUDY SKIES. BASIN AND VALLEY HIGH TEMPERATURES WILL GENERALLY BE
IN THE 70S WITH NIGHTTIME LOWS FROM 30 TO 45. BREEZY CONDITIONS
WILL PREVAIL SATURDAY AHEAD OF WEAK FRONT...AND THEN WINDS WILL
GENERALLY BE LIGHT FOR THE REST OF THIS PERIOD.

&&

.AVIATION...
A PACIFIC WEATHER SYSTEM STILL OFF THE COAST WILL TRACK EAST TOWARD
WYOMING THROUGH FRIDAY. AS THIS WEATHER SYSTEM
APPROACHES...SOUTHWEST WINDS WILL INCREASE OVER WESTERN AND CENTRAL
WYOMING THROUGH THURSDAY ALONG WITH SOME GUSTS OVER 30 MPH.
OTHERWISE VFR CONDITIONS ARE EXPECTED ALONG WITH SOME HIGH AND MID
CLOUDS MOVING INTO NORTHWEST WY TONIGHT AND SLOWLY SPREADING INTO
THE REST OF THE AREA LATER TONIGHT AND THURSDAY.

&&

.FIRE WEATHER...
A FIRE WEATHER WATCH HAS BEEN ISSUED FOR FIRE WEATHER ZONES
279...280...281...285 AND 289 FROM 12 PM UNTIL 7 PM THURSDAY
AFTERNOON. WIND SPEEDS OF 20 TO 30 MPH WILL BE COMMON WITH HIGHER
GUSTS OVER MOST OF THESE AREAS THURSDAY AFTERNOON. THIS COMBINED
WITH VERY LOW RELATIVE HUMIDITY...CRITICAL FUELS AND UNSEASONABLY
WARM TEMPERATURES MAY LEAD TO EXTREME FIRE WEATHER CONDITIONS
THURSDAY AFTERNOON AND EARLY EVENING.

OTHERWISE...DRY WEATHER WILL OCCUR TONIGHT THROUGH FRIDAY MORNING.
ISOLATED THUNDERSTORMS MAY OCCUR IN FAR SOUTHERN WYOMING ALONG THE
UTAH AND COLORADO BORDERS FRIDAY AFTERNOON INTO THE EARLY EVENING.
WIND SPEEDS WILL DECREASE THIS EVENING AROUND SUNSET. ON THURSDAY...
THE WIND WILL INCREASE AGAIN OVER MOST LOCATIONS AROUND MIDDAY
ALONG WITH WARM TEMPERATURES AND LOW RELATIVE HUMIDITY. THE WIND
WILL SUBSIDE TOWARD SUNSET THURSDAY EVENING. A COLD FRONT WILL
PUSH INTO NORTHERN WYOMING LATE THURSDAY NIGHT AND FRIDAY MORNING
BRINGING A WIND SHIFT TO THE NORTH AND NORTHEAST BEHIND IT. THIS
WILL LEAD TO A SLIGHTLY COOLER DAY IN THE NORTH AND CENTRAL PARTS
OF THE STATE AND SLIGHTLY HIGHER RELATIVE HUMIDITY. THE SOUTH ZONES
WILL REMAIN WARM WITH BREEZY AREAS FRIDAY AFTERNOON.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM 12 PM THURSDAY THROUGH 7 PM THURSDAY
EVENING FOR WYZ279>281-285-289.

&&

SHORT TERM...AR
LONG TERM...AEM
AVIATION...LIPSON
FIRE WEATHER...AR
Hazardous weather outlook, Sep 24, 5:00 AM MDT, 19 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MDT WED SEP 24 2008

WYZ001>020-022>030-251100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MDT WED SEP 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

TEAM RIVERTON

Nearby

Red Flag Warnings in Wyoming, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.